Kansas, 2013

Hail in Kansas, March 30, 2013

March 30, 2013 · NWS SGF · 9 events in 3 counties and zones

A sharp cold front along with a strong upper level trough across the central plains region lead to the development of strong to severe thunderstorms which produced several reports of marginal severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A sharp cold front along with a strong upper level trough across the central plains region lead to the development of strong to severe thunderstorms which produced several reports of marginal severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 30, 2:56 PM CST, 24 minutes earlier.

Area forecast discussion, Mar 30, 2:56 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 PM CDT SAT MAR 30 2013

.DISCUSSION...

THE MAIN FORECAST CONCERN IN THE IMMEDIATE SHORT TERM IS THE
POTENTIAL FOR SEVERE CONVECTION. PORTIONS OF THE MESOSCALE
DISCUSSION ISSUED EARLIER WERE INCLUDED BELOW AS IT IS STILL
VALID. WE WILL ALSO HAVE TO WATCH FOR SOME FOG DEVELOPMENT ONCE
AGAIN LATER TONIGHT. ONCE WE GET BEYOND THE TONIGHT PERIOD...THE
MAIN FORECAST DILEMMA IS A COLD FRONT WHICH WILL SWEEP THROUGH THE
AREA FROM SUNDAY NIGHT INTO EARLY MONDAY.

MESOSCALE CONVECTIVE DISCUSSION (LATE THIS AFTERNOON INTO THIS
EVENING)...

INSTABILITY WILL INCREASE AS DIABATIC HEATING CONTINUES ACROSS
SOUTHEASTERN KANSAS...WITH SHORT TERM GUIDANCE IN GENERAL
AGREEMENT IN PRODUCING 1000-1500 J/KG OF MLCAPE ACROSS THIS AREA
THROUGH THE 00Z TIME FRAME. AS A COLD FRONT BEGINS TO APPROACH THIS
AREA LATER THIS AFTERNOON...CONVECTIVE INITIATION WILL CONTINUE
ACROSS EASTERN KANSAS...WITH CONVECTION PUSHING EAST-SOUTHEAST
INTO THE EVENING HOURS. GIVEN 0-6 KM SHEAR IN THE 30-40 KT
RANGE...AND RELATIVELY WEAK FORCING (AT LEAST
INITIALLY)...SUPERCELLS MAY VERY WELL BE THE INITIAL CONVECTIVE
MODE...THOUGH SOME LESS ORGANIZED MULTI-CELL CLUSTERS ARE ALSO NOT
OUT OF THE QUESTION. AS COLD POOL CONGLOMERATION TAKES PLACE AND
LINEAR FORCING INCREASES...AN EVENTUAL MERGER OF CONVECTION INTO
AN MCS SEEMS PROBABLE. THE AREA MOST LIKELY TO SEE CONVECTION WILL
BE SOUTHEASTERN KANSAS AS WELL AS FAR WESTERN/SOUTHWESTERN
MISSOURI...ROUGHLY ALONG AND WEST OF A LINE FROM NEVADA/FT SCOTT
SOUTHEASTWARD TOWARD BRANSON AND CASSVILLE.

STEEP MID LEVEL LAPSE RATE AND SUFFICIENT SHEAR FOR SUPERCELLS
STRONGLY SUGGESTS THAT LARGE HAIL WILL BE THE MAIN THREAT. WHILE
DEEP LAYER SHEAR WILL BE STRONG ENOUGH FOR SUPERCELLS...WEAK LOW
LEVEL SHEAR WILL SIGNIFICANTLY LIMIT THE TORNADO THREAT. MARGINAL
LOW LEVEL THETA-E DIFFERENTIALS WILL HAVE A SIMILAR LIMITING
AFFECT ON DOWNBURST WIND POTENTIAL.

BOXELL/SCHAUMANN

LATER TONIGHT...

FOG MAY THEN DEVELOP ACROSS AT LEAST PORTIONS OF THE MISSOURI OZARKS
AND EXTREME SOUTHEASTERN KANSAS. AT THIS TIME...THE SREF...RAW MODEL
OUTPUT...AND FORECAST SOUNDINGS ARE PAINTING THE GREATEST
PROBABILITY OF FOG ACROSS SOUTH CENTRAL MISSOURI. RECENT SHORT TERM
GUIDANCE HAS ALSO INCREASED THE PROBABILITIES UP TOWARDS THE ROLLA
AREA. WE GENERALLY WENT WITH A MODEL CONSENSUS FOR LOWS TONIGHT.

EASTER...

DRY CONDITIONS AND LIGHT WINDS ARE EXPECTED AS SURFACE HIGH
PRESSURE SETTLES TO OUR WEST. MILD CONDITIONS WILL OCCUR WITH ALL
AREAS WARMING INTO THE 60S. WE KNOCKED DOWN EXPECTED HIGH
TEMPERATURES A DEGREE OR TWO AS MODEL CROSS SECTIONS INDICATE
SCATTERED TO BROKEN CUMULUS POTENTIAL NORTH OF THE OZARK PLATEAU.
NEVERTHELESS...MOST LOCATIONS WILL STILL WARM INTO THE MIDDLE OR
UPPER 60S.

SUNDAY NIGHT THROUGH MONDAY NIGHT...

MODELS HAVE THROWN A CURVE BALL REGARDING THE OVERALL IMPACTS OF THE
EXPECTED COLD FRONT FROM LATE SUNDAY NIGHT INTO MONDAY. FIRST
OFF...THEY HAVE REALLY BACKED OFF ON QPF WITH THE INITIAL FRONTAL
PASSAGE. WITH A LACK OF MID/UPPER LEVEL SUPPORT...THIS IS SOMEWHAT
BELIEVABLE FOR THE SUNDAY NIGHT/MONDAY MORNING TIME PERIOD. MODELS
ARE PINGING MORE ON A FRONTOGENETIC LAYER IN THE 800 TO 700 MB LAYER
ACROSS SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI FROM LATER MONDAY
AFTERNOON INTO MONDAY NIGHT. WE HAVE THEREFORE LOWERED POPS ACROSS
CENTRAL MISSOURI AND GONE WITH CHANCE POPS ACROSS SOUTHEASTERN
KANSAS AND SOUTHERN MISSOURI.

THE OTHER BIG CHANGE IS MODELS COMING IN MUCH WARMER FOR
TEMPERATURES MONDAY. NEARLY EVERY MODEL DEPICTS MUCH WARMER 850 MB
TEMPERATURES VERSUS PREVIOUS RUNS. WHILE WE WERE NOT QUITE READY TO
BUY INTO SUCH A DRASTIC CHANGE...WE DID BUMP UP TEMPERATURES A
CATEGORY OR TWO. WITH THAT BEING SAID...WE HAVE ALSO BACKED OFF ON
ANY SNOW POTENTIAL AND MAINLY CONFINED IT TO CENTRAL MISSOURI. EVEN
UP IN THAT REGION...SNOW POTENTIAL HAS DIMINISHED FOR LATE SUNDAY
NIGHT AND MONDAY. ANY SNOW THAT DOES FALL WILL NOT ACCUMULATE.

TUESDAY AND TUESDAY NIGHT...

GLOBAL MODELS HOLD ONTO THIS FRONTOGENETIC ZONE IN CLOSE ENOUGH
PROXIMITY TO SOUTHERN MISSOURI TO MAINTAIN LOW POPS. IF PRECIPITATION
DOES HANG ON ACROSS FAR SOUTHERN MISSOURI...WE WOULD HAVE TO WATCH
FOR THE POTENTIAL FOR A FEW SNOWFLAKES TUESDAY NIGHT. NO
ACCUMULATIONS ARE EXPECTED AT THIS TIME. TEMPERATURES ARE A TOUGH
CALL AS WE WILL BE ON THE EDGE OF A SYNOPTIC NORTHWESTERLY FLOW
ALOFT. CLOUDS WILL ALSO LIKELY COME INTO PLAY. FOR NOW...WE HAVE
GONE WITH A MODEL CONSENSUS APPROACH WITH TEMPERATURES SLIGHTLY
BELOW NORMAL.

WEDNESDAY THROUGH THURSDAY NIGHT...

GLOBAL MODELS BRING UPPER LEVEL ENERGY EAST THROUGH THE SOUTHERN
PLAINS AND INTO THE LOWER MISSISSIPPI VALLEY. AT THIS TIME...WE FEEL
THAT THIS TRACK WILL KEEP THE MAJORITY OF THE PRECIPITATION ACROSS
FAR SOUTHERN MISSOURI...OR EVEN MORE LIKELY ACROSS ARKANSAS. WE HAVE
THEREFORE KEPT POPS IN THE 20 TO 30 PERCENT RANGE FOR THE MOST PART.
WE ALSO FEEL THAT ANY PRECIPITATION WOULD BE LIQUID IN NATURE.

LATE NEXT WEEK...

GLOBAL MODELS BRING UPPER LEVEL RIDGING INTO THE AREA. THIS WOULD
RESULT IN A WARMING TREND AND DRY CONDITIONS.

SCHAUMANN

&&

.AVIATION...

FOR THE 18Z TAFS...

VFR CONDITIONS WILL PREVAIL THROUGH MID AFTERNOON AT ALL
TERMINALS. BY THE 21-23Z TIME FRAME...CONVECTION IS EXPECTED TO
DEVELOP OVER THE FLINT HILLS OF KANSAS...AND EVENTUALLY PUSH EAST
TOWARD THE TERMINALS DURING THE LATE AFTERNOON AND EVENING HOURS.
CONVECTION WILL BE MOST LIKELY AT JLN...AND HAVE INCLUDED A TEMPO
GROUP TO ACCOUNT. MVFR WITH OCCASIONAL DIPS TO IFR CAN BE EXPECTED
WITH TSRA. FOR SGF AND BBG...JUST INCLUDED VCTS GROUPS GIVEN
UNCERTAINTY ABOUT TIMING/COVERAGE OF CONVECTION THAT FAR EAST.

CONVECTION WILL END DURING THE MID TO LATE EVENING HOURS...WITH A
COLD FRONT THEN PASSING THROUGH THE REGION DURING THE OVERNIGHT.
THIS WILL SHIFT WINDS TO THE NORTH AND EVENTUALLY NORTHEAST. FOR
SGF AND BBG...LOW STRATUS AND FOG WILL BE POSSIBLE BEHIND THIS
FRONT DURING THE PRE-DAWN HOURS SUNDAY. CONFIDENCE IN IFR
CONDITIONS IS HIGH ENOUGH AT BBG TO INCLUDE WITH THIS TAF CYCLE.
FOR SGF...HAVE TAKEN THINGS DOWN TO LOW END MVFR...AND WILL
CONTINUE TO MONITOR AND UPDATE/AMEND AS NECESSARY.

SKIES SHOULD EVENTUALLY CLEAR SUNDAY MORNING...WITH VFR CONDITIONS
EXPECTED THEREAFTER.

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 30, 2:08 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CDT SAT MAR 30 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-312015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
308 PM CDT SAT MAR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

  THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON
  ACROSS EASTERN KANSAS...SPREADING EAST INTO FAR WESTERN AND
  SOUTHWESTERN MISSOURI THROUGH THE MID EVENING HOURS. ENOUGH
  INSTABILITY WILL BE PRESENT FOR A FEW STRONG TO SEVERE
  THUNDERSTORMS...WITH THE BEST CHANCE FOR STRONG STORMS ACROSS
  THE I-49 CORRIDOR. HAIL TO THE SIZE OF HALF DOLLARS AND A FEW
  STRONG WIND GUSTS WILL BE POSSIBLE WITH ANY STRONGER STORMS.

  THUNDERSTORMS WILL END LATER THIS EVENING AS A COLD FRONT MOVES
  THROUGH THE REGION. BEHIND THIS FRONT...FOG IS EXPECTED ACROSS
  SOUTH CENTRAL MISSOURI. VISIBILITIES DOWN TO A MILE OR LESS
  WILL BE POSSIBLE LATE TONIGHT AND EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS
  ACROSS EXTREME SOUTHEASTERN KANSAS AND FAR WEST CENTRAL
  MISSOURI. SPOTTER ACTIVATION MAY THEN BE NEEDED ACROSS THE
  REMAINDER OF WESTERN MISSOURI EARLY THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL/SCHAUMANN

In the hours before

Special weather statement, Mar 30, 2:06 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT SAT MAR 30 2013

KSZ073-302030-
BOURBON KS-
306 PM CDT SAT MAR 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOURBON COUNTY UNTIL 330
PM CDT...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF XENIA...OR 20 MILES WEST OF
MOUND CITY...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRONSON...DEVON...FULTON...HARDING...
MAPLETON...UNIONTOWN AND XENIA.

PEOPLE IN NORTHERN BOURBON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3804 9509 3805 9508 3805 9464 3804 9462
      3801 9462 3772 9509
TIME...MOT...LOC 2006Z 304DEG 22KT 3807 9514

BOXELL

The radar

The Pleasant Hill radar (KEAX), 131 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Bourbon

When
March 30, 3:20 PM CST
Where
Bourbon County, 2.64 mi NW of Hiattville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.750, -94.910

This spotter report was relayed through the Fort Scott Police Department.

Hail, Bourbon

When
March 30, 3:37 PM CST
Where
Bourbon County, 0.55 mi E of Hiattville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -94.870

Hail, Crawford

When
March 30, 3:53 PM CST
Where
Crawford County, 1.29 mi ENE of Farlington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.630, -94.810

Hail, Crawford

When
March 30, 3:56 PM CST
Where
Crawford County, Farlington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.620, -94.830

Hail, Crawford

When
March 30, 4:13 PM CST
Where
Crawford County, 1.78 mi ESE of Englevale
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.590, -94.700

Hail, Crawford

When
March 30, 4:44 PM CST
Where
Crawford County, 0.88 mi NE of Frontenac
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.460, -94.690

Hail, Crawford

When
March 30, 5:39 PM CST
Where
Crawford County, 1.77 mi SW of Kirkwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.350, -94.750

Hail, Cherokee

When
March 30, 6:04 PM CST
Where
Cherokee County, 3.5 mi N of Crestline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.220, -94.710

Hail, Cherokee

When
March 30, 6:15 PM CST
Where
Cherokee County, Crestline
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.170, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435981, 435982, 435983, 435984, 435985, 435986, 435987, 435988, 435989.